Updated metformin and B12 guidance published

Updated metformin and B12 guidance published

Decreased vitamin B12 serum levels is now considered to be a common side effect in people on metformin treatment, new guidance from the Medicines and Healthcare products Regulatory Agency has concluded. 

According to the recommendations, individuals receiving a higher dose, on a longer treatment programme or with existing risk factors are likely to experience a vitamin B12 deficiency.

Healthcare professionals are now being encouraged to check vitamin B12 serum levels in those individuals being treated with metformin and have symptoms of suggestive B12 deficiency.

In addition, they are being advised to consider periodic monitoring for people with risk factors for vitamin B12 deficiency.

The advice outlined in the guidance includes:

Metformin can commonly reduce an individual’s vitamin B12 levels, which may lead to vitamin B12 deficiency
The risk of low vitamin B12 levels increases with higher metformin dose, longer treatment duration, and in people with risk factors for vitamin B12 deficiency
Test vitamin B12 serum levels if deficiency is suspected (for example, in individuals presenting with megaloblastic anaemia or new-onset neuropathy) and follow current clinical guidelines on investigation and management of vitamin B12 deficiency (for example, see Clinical Knowledge Summary from NICE)
Consider periodic vitamin B12 monitoring in people with risk factors for vitamin B12 deficiency (see list of risk factors in article)
Administer corrective treatment for vitamin B12 deficiency in line with current clinical guidelines; continue metformin therapy for as long as it is tolerated and not contraindicated
Report suspected adverse drug reactions associated with metformin on a Yellow Card.

To access the guidance, click here.

Author: Eileen Gilbert